The Annals of Statistics

On a Semiparametric Variance Function Model and a Test for Heteroscedasticity

Hans-Georg Muller and Peng-Liang Zhao

Full-text: Open access


We propose a general semiparametric variance function model in a fixed design regression setting. In this model, the regression function is assumed to be smooth and is modelled nonparametrically, whereas the relation between the variance and the mean regression function is assumed to follow a generalized linear model. Almost all variance function models that were considered in the literature emerge as special cases. Least-squares-types estimates for the parameters of this model and the simultaneous estimation of the unknown regression and variance functions by means of nonparametric kernel estimates are combined to infer the parametric and nonparametric components of the proposed model. The asymptotic distribution of the parameter estimates is derived and is shown to follow usual parametric rates in spite of the presence of the nonparametric component in the model. This result is applied to obtain a data-based test for heteroscedasticity under minimal assumptions on the shape of the regression function.

Article information

Ann. Statist., Volume 23, Number 3 (1995), 946-967.

First available in Project Euclid: 11 April 2007

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier


Primary: 62G07: Density estimation
Secondary: 62G10: Hypothesis testing 62J12: Generalized linear models

Constant coefficient of variation model exponential variance model generalized linear model nonparametric regression polynomial variance model power of the mean model rate of convergence smoothing transformation


Muller, Hans-Georg; Zhao, Peng-Liang. On a Semiparametric Variance Function Model and a Test for Heteroscedasticity. Ann. Statist. 23 (1995), no. 3, 946--967. doi:10.1214/aos/1176324630.

Export citation